Tennessee, 2021

Flood in Tennessee, December 29, 2021

December 29, 2021 · NWS OHX · 1 event in 1 county or zone

Showers and thunderstorms affected parts of southern Middle Tennessee during the afternoon and evening hours on December 29. Flooding was reported across Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Showers and thunderstorms affected parts of southern Middle Tennessee during the afternoon and evening hours on December 29. Flooding was reported across Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 29, 4:09 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 29, 4:09 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
409 PM CST Wed Dec 29 2021

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to include Giles, Lawrence, and
Wayne Counties in Tornado Watch 570 valid until 30/04Z(10 PM CST).
Remainder of forecast continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

All terminals will start VFR and will stay that way through at
least 21Z, but conditions will become poor after 21Z as a low
pressure system moves across the areas with showers and scattered
storms followed by low clouds and areas of BR. The main time for
showers and storms will be 23Z-03Z when some heavy downpours and
gusty winds can be expected. After that, cigs will sink to IFR or
LIFR overnight, with only slow improvement 12Z-18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........13
Hazardous weather outlook, Dec 29, 9:11 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
911 AM CST Wed Dec 29 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-301515-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
911 AM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Severe storms will be possible between approximately 3 and 10 pm CST
today, mainly south of I-40. The main concerns will be damaging
straight line winds and isolated tornadoes.

Localized flooding is possible across the Mid State late this
afternoon and evening. 1 to 2 inches of rain will fall with locally
heavier amounts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms and heavy downpours will be possible Friday
night into Saturday. The details are uncertain, so please remain
weather aware throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and again
Friday night into Saturday. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
December 29, 6:05 PM CST
Where
Lawrence County, 0.2 mi NNE of Lawrenceburg to 0.77 mi SSE of Henryville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.253, -87.329

Several low water crossings and other low lying areas reportedly seeing flooding across Lawrence County, including North Military Ave about 1.5 miles north of downtown Lawrenceburg, Henryville Road at Oaks Road where one vehicle was stranded, and Gwinn Road in Ethridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999312.